Alert archive / Minnesota / Extreme Cold Warnings in 2011
Extreme Cold Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this extreme cold warning at Jan 20, 2011, 3:30 PM CST for 12 counties in Minnesota. It took effect at Jan 20, 2011, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2011, 3:30 PM CST (21:30 UTC)
- In effect from
- Jan 20, 2011, 9:00 PM CST
- Expired
- Jan 21, 2011, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -106 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
440 WWUS73 KFGF 202130 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 330 PM CST THU JAN 20 2011 ...EXTREME COLD TEMPERATURES EXPECTED FOR PORTIONS OF NORTHWEST MINNESOTA... .HIGH PRESSURE WILL MOVE INTO NORTHWEST MINNESOTA ALLOWING TEMPERATURES TO RAPIDLY FALL. LOW TEMPERATURES ARE EXPECTED TO BE -30 TO -35 FOR A PROLONGED PERIOD. WINDS MAY INCREASE FRIDAY MORNING AND PRODUCE HAZARDOUS WIND CHILL VALUES FOR A BRIEF PERIOD OF TIME. MNZ005-006-008-009-013>017-022>024-028-032-211500- /O.NEW.KFGF.EC.W.0001.110121T0300Z-110121T1500Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WADENA- INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA 330 PM CST THU JAN 20 2011 ...EXTREME COLD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY. * WINDS ARE EXPECTED TO BECOME CALM BY MIDNIGHT ALLOWING TEMPERATURES TO RAPIDLY FALL. * TEMPERATURE VALUES OF 30 TO 35 BELOW ZERO ARE EXPECTED DURING MUCH OF THE OVERNIGHT HOURS. * WINDS MAY INCREASE FRIDAY MORNING CAUSING HAZARDOUS WIND CHILL VALUES FOR A BRIEF PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ TG
3 follow-up statements
152 WWUS73 KFGF 210333 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 933 PM CST THU JAN 20 2011 ...EXTREME COLD TEMPERATURES EXPECTED FOR PORTIONS OF NORTHWEST MINNESOTA... .HIGH PRESSURE WILL MOVE INTO NORTHWEST MINNESOTA ALLOWING TEMPERATURES TO RAPIDLY FALL. LOW TEMPERATURES ARE EXPECTED TO BE -30 TO -35 FOR A PROLONGED PERIOD. WINDS MAY INCREASE FRIDAY MORNING AND PRODUCE HAZARDOUS WIND CHILL VALUES FOR A BRIEF PERIOD OF TIME. MNZ005-006-008-009-013>017-022>024-028-032-211500- /O.CON.KFGF.EC.W.0001.000000T0000Z-110121T1500Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WADENA- INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA 933 PM CST THU JAN 20 2011 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY... AN EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY. * WINDS ARE EXPECTED TO BECOME CALM BY MIDNIGHT ALLOWING TEMPERATURES TO RAPIDLY FALL. * TEMPERATURE VALUES OF 30 TO 35 BELOW ZERO ARE EXPECTED DURING MUCH OF THE OVERNIGHT HOURS. * WINDS MAY INCREASE FRIDAY MORNING CAUSING HAZARDOUS WIND CHILL VALUES FOR A BRIEF PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$
439 WWUS73 KFGF 210929 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 329 AM CST FRI JAN 21 2011 ...EXTREME COLD TEMPERATURES EXPECTED FOR PORTIONS OF NORTHWEST MINNESOTA... .HIGH PRESSURE HAS MOVED INTO NORTHWEST MINNESOTA ALLOWING TEMPERATURES TO RAPIDLY FALL. LOW TEMPERATURES ARE EXPECTED TO BE -30 TO -35 FOR A PROLONGED PERIOD. WINDS WILL SLOWLY INCREASE THIS MORNING AND PRODUCE HAZARDOUS WIND CHILL VALUES FOR A BRIEF PERIOD OF TIME THROUGH NOON. MNZ005-006-008-009-013>017-022>024-028-032-211500- /O.CON.KFGF.EC.W.0001.000000T0000Z-110121T1500Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WADENA- INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA 329 AM CST FRI JAN 21 2011 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... AN EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. * TEMPERATURE VALUES OF 30 TO 35 BELOW ZERO ARE EXPECTED THROUGH EARLY THIS MORNING. * WINDS WILL SLOWLY INCREASE THIS MORNING CAUSING HAZARDOUS WIND CHILL VALUES FROM 30 TO 40 BELOW THROUGH NOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEAN THAT DANGEROUSLY LOW TEMPERATURES ARE EXPECTED FOR A PROLONGED PERIOD OF TIME. FROSTBITE AND HYPOTHERMIA ARE LIKELY IF EXPOSED TO THESE TEMPERATURES...SO MAKE SURE A HAT...FACEMASK...AND HEAVY GLOVES OR MITTENS ARE AVAILABLE. && $$ DK
178 WWUS73 KFGF 211449 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 849 AM CST FRI JAN 21 2011 MNZ005-006-008-009-013>017-022>024-028-032-211600- /O.EXP.KFGF.EC.W.0001.000000T0000Z-110121T1500Z/ ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-EAST BECKER-WADENA- INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA 849 AM CST FRI JAN 21 2011 ...EXTREME COLD WARNING WILL EXPIRE AT 9 AM CST THIS MORNING... THE EXTREME COLD WARNING WILL EXPIRE AT 9 AM CST THIS MORNING. TEMPERATURES HAVE RISEN ABOVE 30 BELOW ZERO. HOWEVER...SOUTHEAST WINDS ARE INCREASING AND HAZARDOUS WIND CHILL VALUES WILL CONTINUE THROUGH THE MORNING HOURS. A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON. $$ TG
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this extreme cold warning went out at Jan 20, 3:01 PM CST, 29 minutes earlier.
Area forecast discussion, Jan 20, 3:01 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
301 PM CST THU JAN 20 2011
.SHORT TERM...MAIN CHALLENGE WILL BE HEADLINES TONIGHT WITH
REGARDS TO COLD AND WIND CHILL. MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND FOR DETAILS.
SFC HIGH MOVING INTO THE FA FROM THE NW. THIS FEATURE EXPECTED TO
BE JUST EAST OF THE VALLEY BY 06Z...AND JUST EAST OF THE FA BY
12Z. AFTERNOON TEMPS ACROSS MUCH OF THE FA AROUND -10F TO -15F.
CIRRUS BEGINNING TO ENTER THE WESTERN FA. SHOULD BE A NON-DIURNAL
TREND WITH RETURN FLOW AND CLOUD COVER ALONG AND WEST OF THE SFC
HIGH. THUS..WENT WARMEST WITH MIN TEMPS ACROSS THE WEST...AND
COLDEST ACROSS THE EAST. GIVEN EXPECTED TIMING...TEMPS SHOULD ONLY
DROP A FEW DEGREES ACROSS THE WEST BEFORE RISING. ALONG AND EAST
OF THE VALLEY...A MORE PROLONGED PERIOD OF CALM WINDS AND CLEAR
SKIES WILL ALLOW A PERIOD OF GOOD RADIATIONAL COOLING CONDITIONS.
GIVEN MIN TEMPS THIS MORNING UNDER THE SFC HIGH...AND GUIDANCE
VALUES...THINKING -20F TO -28F ALONG THE VALLEY AND -28F TO -35F
EAST OF THE VALLEY. WINDS WILL BE UNDER 5 MPH FOR A BRIEF TIME
BEFORE INCREASING FROM THE SE. FOR MULTIPLE HOURS BEFORE AND AFTER
THE CALM PERIOD...WIND CHILL ADVISORY CRITERIA EXPECTED.
THUS...EXTENDED THE WIND CHILL ADVISORY INTO FRI MORNING. THIS MAY
BE ABLE TO BE CANCELLED EARLY ACROSS THE WESTERN FA IF TEMP VALUES
RISE FASTER THAN EXPECTED. FOR AREAS WHERE MIN TEMPS EXPECTED TO
DROP BELOW -30F...ISSUED AN EXTREME COLD WARNING (STARTING AT
03Z...WITH A WIND CHILL ADVISORY UNTIL 03Z WHEN WINDS ARE EXPECTED
TO BE UNDER 5 MPH). AS WINDS INCREASE FRI MORNING...MAY BE A BRIEF
PERIOD OF WIND CHILL WARNING CONDITIONS...BUT WILL KEEP THINGS
SIMPLE FOR NOW.
MID-LEVEL BAROCLINIC ZONE WILL MOVE ACROSS THE FA IN RETURN
FLOW...AND PRODUCE AROUND AN INCH OF SNOWFALL LATE TONIGHT INTO
FRI AFTERNOON.
SAT...SFC HIGH IN PLACE SHOULD LEAD TO COOL TEMPERATURES AND
MOSTLY DRY WEATHER.
SUN...NEXT CLIPPER APPROACHES THE FA. TIMING AN ISSUE AND KEPT LOW
POPS. TEMPS MAY MODERATE A BIT.
.LONG TERM (MON-THUR)...LONG RANGE MODELS ARE NOT IN GOOD
AGREEMENT FOR THE LONG TERM...WITH BOTH MODELS CONTINUING A PERIOD
OF WEAK WAVES PUSHING THROUGH THE AREA...HOWEVER THE TIMING OF THE
WAVES ARE OUT OF PHASE. GENERALLY LEANED TOWARD ECMWF SO LN THIS
FAR OUT AS THIS MODEL HAS GENERALLY PERFORMED BETTER. EXPECT A
PERIOD WITH TEMPS IN THE MID TEENS ABOVE DURING THE DAY AND SINGLE
DIGITS ABOVE ZERO AT NIGHT. BEST CHANCE FOR SNOW WOULD BE EARLY IN
THE PERIOD...AND HAVE RETAINED LOW POPS FOR THAT TIMEFRAME. HIGH
PRESSURE DOES BEGIN TO SINK INTO WESTERN ONTARIO LATER IN THE
PERIOD...TEMPS FALLING INTO THE SINGLE DIGITS BELOW ZERO IN
NORTHEASTERN ZONES LOOKS REASONABLE.
&&
.AVIATION...CURRENTLY VFR CONDITIONS ARE BEING OBSERVED ACROSS
ALL SITES EXCEPT BJI. AS EXPECTED...SKIES HAVE CLEARED FROM THE
NORTHWEST TO THE SOUTHEAST AND WINDS HAVE SUBSIDED TO AROUND 10
MPH ACROSS MUCH OF THE FORECAST AREA. AT BJI...CONDITIONS ARE
STILL IFR WITH LOW VSBY AND CIGS...WITH ON AND OFF FLURRIES BEING
OBSERVED. CONDITIONS SHOULD IMPROVE THERE BY 22 UTC. BOTH THE IR
AND WV SATELLITE PRODUCTS ARE SHOWING THE NEXT ANTICIPATED WAVE.
EXPECTING THE SYSTEM TO ENTER THE FORECAST AREA BY EARLY TOMORROW
MORNING...REACHING DVL BY 06 UTC AND THE RED RIVER VALLEY BY 11
UTC. THE SYSTEM SHOULD DETERIORATE CONDITIONS TO MVFR...POSSIBLY
IFR. UNCERTAINTY EXIST IN HOW LOW CIGS WILL GO...AS DISCREPANCIES
EXIST BETWEEN MODELS AND MOS GUIDANCE. SYSTEM WILL BRING LIGHT
SN...REDUCED VSBYS...AND LOW CIGS. WINDS WILL STAY BETWEEN 10 AND
15 MPH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR MNZ001>004-007-027-
029>031-040.
EXTREME COLD WARNING FROM 9 PM THIS EVENING TO 9 AM CST FRIDAY
FOR MNZ005-006-008-009-013>017-022>024-028-032.
WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ005-006-
008-009-013>017-022>024-028-032.
&&
TG/SPEICHER/ETHazardous weather outlook, Jan 20, 10:06 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1006 AM CST THU JAN 20 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1006 AM CST THU JAN 20 2011 ...A WIND CHILL ADVISORY IS IN EFFECT FOR THE ENTIRE REGION THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD AIR WITH WIND CHILLS FROM 25 TO 40 BELOW WILL PERSIST TODAY IN EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. WINDS WILL SLOWLY SUBSIDE THIS AFTERNOON...ALTHOUGH IT WILL STILL REMAIN FRIGID. ANYONE VENTURING OUTDOORS TODAY SHOULD BUNDLE UP...AND CARRY A WINTER WEATHER SURVIVAL KIT IF YOU MUST TRAVEL. THE MERCURY WILL PLUMMET TO NEAR 30 BELOW ZERO TONIGHT IN NORTHWEST MINNESOTA. THERE IS THE CHANCE FOR LIGHT SNOW LATE TONIGHT IN CENTRAL NORTH DAKOTA...POSSIBLY INTO EASTERN NORTH DAKOTA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR LIGHT SNOW THROUGHOUT THE REGION ON FRIDAY. SOME AREAS IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA MAY PICK UP AN INCH OF FLUFFY SNOW. ANOTHER CHANCE FOR LIGHT SNOW IS EXPECTED ON SUNDAY FOR THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK/TG
In the hours before
Local storm report, Jan 20, 10:24 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 AM CST THU JAN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW LONG LOST LAKE 47.19N 95.42W
01/20/2011 M1.0 INCH CLEARWATER MN CO-OP OBSERVER
24 HR SNOWFALL ENDED 7 AM CST.
&&
WBARRETTNearby
Extreme Cold Warnings in Minnesota, 2011Every extreme cold warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.